Alert archive / West Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 31, 2004, 12:40 AM EDT for Mingo County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2004, 12:40 AM EDT (04:40 UTC)
- Expired
- May 31, 2004, 3:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Mingo County, WV
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 310444 FFWRLX WVC059-310745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 1240 AM EDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... MINGO COUNTY IN WEST VIRGINIA... * UNTIL 345 AM EDT... * AT 1234 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER CHATTAROY...OR ABOUT 4 MILES NORTH OF WILLIAMSON. * SOME LOCATIONS IN THE WARNING AREA INCLUDE MILLER CREEK... BUFFALO CREEK...LENORE...NAUGATUCK...PARSLEY BOTTOM AND PIGEON CREEK. --CALL TO ACTION-- A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 30, 10:05 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 30, 10:05 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1005 PM EDT SUN MAY 30 2004 .UPDATE FOR DISCUSSION... .DISCUSSION... 1005 PM EDT SUN MAY 30 2004 QUICK UPDATE TO ADD TORNADO WATCH #344 TO KY ZONES...MOST OF OUR OH ZONES...SOUTHWEST MOST WV ZONES. THIS TORNADO WATCH IS IN EFFECT UNTIL 4 AM EDT. INCREASED POPS SLIGHTLY FOR THE OVERNIGHT HOURS. OTHERWISE NO CHANGES WITH THIS UPDATE. KF && .PREVIOUS DISCUSSION... 855 PM EDT SUN MAY 30 2004 CORRECT EXPIRATION TIME FOR TORNADO WATCH FOR WESTERN FRINGE COUNTIES...10 PM THIS EVENING. ANOTHER UPDATE EXPECTED AFTER 10 PM. OTHERWISE...HAVE INCREASED POPS WITH APPROACHING COLD FRONT OVERNIGHT. WILL CONTINUE TO WATCH BOW ACROSS NORTH CENTRAL OHIO PUSH SOUTHWARD TOWARDS THE REGION...AS WELL AS MERGED STORMS TO OUR SOUTH. KEPT POPS IN A LITTLE LONGER ACROSS THE NE CORNER OF OUR CWA MONDAY AFTERNOON...WITH SLUGGISH FRONT. KF && .AVIATION... 730 PM EDT SUN MAY 30 2004 WARM FRONT LIFTING NORTH THROUGH THE AREA. PRECIPITATION OUT AHEAD AND WITH THE FRONT COULD CREATE SOME MVFR CONDITIONS. HAVE TEMPO TSRA IN THROUGH 04Z THIS EVENING...AND AGAIN MONDAY MORNING. COLD FRONTAL PASSAGE BETWEEN 16 AND 20Z IN CWA. DB && .HYDROLOGY... 330 PM EDT SUN MAY 30 2004 A WARM FRONT IS PASSING THROUGH THE REGION BRINGING SHOWERS AND THUNDERSTORMS. AS A COLD FRONT APPROACHES THE AREA TONIGHT AND EARLY MONDAY THERE IS THE POTENTIAL FOR MORE HEAVY RAIN AND WATER PROBLEMS. THIS SYSTEM WILL CONTINUE TO BE MONITORED CLOSELY FOR POSSIBLE FLOOD WATCHES. DB && .RLX WATCHES/WARNINGS/ADVISORIES... WV...TORNADO WATCH UNTIL 4 AM MONDAY FOR WVZ005-006-007-013-024-025. VA...NONE. KY...TORNADO WATCH UNTIL 4 AM MONDAY FOR KYZ101-102-103-105. OH...TORNADO WATCH UNTIL 4 AM MONDAY FOR OHZ066-067-075- 083-084-085-086-087.
Hazardous weather outlook, May 30, 6:00 PM EDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE CHARLESTON WV
600 PM EDT SUN MAY 30 2004
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010800-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
600 PM EDT SUN MAY 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
A FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM THIS MORNING. A TORNADO
WATCH IS IN EFFECT UNTIL 6 AM THIS MORNING. CONDITIONS WILL IMPROVE
THIS MORNING WITH BOTH WATCHES TO BE TERMINATED BY MID MORNING.
HOWEVER...ONGOING FLOODING OF STREAMS AND CREEKS ACROSS SOUTHERN
WEST VIRGINIA FROM OVERNIGHT RAINS WILL ONLY SLOWLY RECEDE...WITH
SOME RIVER FLOODING DEVELOPING TODAY.
* TORNADO WATCH..............SEE WWUS63 SDFSLSKY FOR DETAILS
SEE WWUS61 CLESLSOH FOR DETAILS *
.DAYS TWO THROUGH SEVEN...
NO SEVERE WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JMVIn the hours before
Local storm report, May 31, 12:06 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1206 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1135 PM HAIL OCEANA 37.69N 81.63W
05/30/2004 0.75 INCH WYOMING WV PUBLIC
&&
XXXLocal storm report, May 31, 12:17 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1217 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL CRAB ORCHARD 37.74N 81.23W
05/31/2004 0.75 INCH RALEIGH WV PUBLIC
&&
JFCLocal storm report, May 31, 12:40 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG BAILEYSVILLE 37.58N 81.67W
05/31/2004 WYOMING WV LAW ENFORCEMENT
TREES DOWN IN AND NEAR BAILEYSVILLE.
&&
JFCThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:22 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 23 min |
| May 30, 11:42 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 48 min |
| May 30, 11:49 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 26 min |
| May 31, 12:00 AM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 45 min |
| May 31, 12:11 AM EDT | Tornado Warning | RLX | Wyoming | 34 min |
| May 31, 12:17 AM EDT | Severe Thunderstorm Warning | RLX | Mingo | 58 min |
| May 31, 12:49 AM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 56 min |
| May 31, 12:52 AM EDT | Tornado Warning | RLX | Raleigh | 53 min |
| May 31, 1:44 AM EDT | Tornado Warning | RLX | Raleigh | 31 min |
| May 31, 2:33 AM EDT | Severe Thunderstorm Warning | RLX | Wayne | 57 min |
| May 31, 2:51 AM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason | 54 min |
| May 31, 3:18 AM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Putnam | 27 min |
| May 31, 3:31 AM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Logan, Mingo | 59 min |
| May 31, 4:13 AM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Nicholas, Raleigh, Wyoming | 62 min |
Nearby
Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.